Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

On the Helmholtz decomposition for polyadics


Authors: George Dassios and Ismo V. Lindell
Journal: Quart. Appl. Math. 59 (2001), 787-796
MSC: Primary 35J05; Secondary 15A69, 35J15, 35J25
DOI: https://doi.org/10.1090/qam/1866557
MathSciNet review: MR1866557
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A polyadic field of rank $ n$ is the tensor product of $ n$ vector fields. Helmholtz showed that a vector field, which is a polyadic field of rank 1, is nonuniquely decomposable into the gradient of a scalar function plus the rotation of a vector function. We show here that a polyadic field of rank $ n$ is, again nonuniquely, decomposable into a term consisting of $ n$ successive applications of the gradient to a scalar function, plus a term that consists of $ \left( n - 1 \right)$ successive applications of the gradient to the rotation of a vector function, plus a term that consists of $ \left( n - 2 \right)$ successive applications of the gradient to the rotation of the rotation of a dyadic function and so on, until the last $ \left( n + 1 \right)$th term, which consists of $ n$ successive applications of the rotation operator to a polyadic function of rank $ n$. Obviously, the $ n = 1$ case recovers the Helmholtz decomposition theorem. For dyadic fields a more symmetric representation is provided and formulae that provide the potential representation functions are given. The special cases of symmetric and antisymmetric dyadics are discussed in detail. Finally, the multidivergence type relations, which reduce the number of independent scalar representation functions to $ {n^{2}}$, are presented.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 35J05, 15A69, 35J15, 35J25

Retrieve articles in all journals with MSC: 35J05, 15A69, 35J15, 35J25


Additional Information

DOI: https://doi.org/10.1090/qam/1866557
Article copyright: © Copyright 2001 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website